Download this article
 Download this article For screen
For printing
Recent Issues

Volume 28
Issue 2, 497–1003
Issue 1, 1–496

Volume 27, 9 issues

Volume 26, 8 issues

Volume 25, 7 issues

Volume 24, 7 issues

Volume 23, 7 issues

Volume 22, 7 issues

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Procedure
Subscriptions
 
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
 
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Author Index
To Appear
 
Other MSP Journals
Hamiltonian no-torsion

Marcelo S Atallah and Egor Shelukhin

Geometry & Topology 27 (2023) 2833–2897
Abstract

In 2002, Polterovich established that on closed aspherical symplectic manifolds, Hamiltonian diffeomorphisms of finite order, also called Hamiltonian torsion, must be trivial. We prove the first higher-dimensional Hamiltonian no-torsion theorems beyond that of Polterovich, by considering the dynamical aspects of the problem. Our results are threefold.

First, we show that closed symplectic Calabi–Yau and negative monotone symplectic manifolds admit no Hamiltonian torsion. A key role is played by a new notion of a Hamiltonian diffeomorphism with nonisolated fixed points.

Second, going beyond topological constraints by means of Smith theory in filtered Floer homology, barcodes and quantum Steenrod powers, we prove that every closed positive monotone symplectic manifold admitting Hamiltonian torsion is geometrically uniruled by pseudoholomorphic spheres. In fact, we produce nontrivial homological counts of such curves, answering a close variant of Problem 24 from the introductory monograph of McDuff and Salamon. This provides additional no-torsion results and obstructions to Hamiltonian actions of compact Lie groups, related to a celebrated result of McDuff from 2009, and lattices such as SL (k, ) for k 2. We also prove that there is no Hamiltonian torsion diffeomorphism with noncontractible orbits.

Third, by defining a new invariant of a Hamiltonian diffeomorphism, we prove a first nontrivial symplectic analogue of Newman’s 1931 theorem on finite groups of transformations. Namely, for each monotone symplectic manifold there exists a neighborhood of the identity in the Hamiltonian group endowed with Hofer’s metric or Viterbo’s spectral metric that contains no finite subgroups.

Keywords
Hamiltonian diffeomorphisms, finite group actions, Floer homology, barcodes, Smith theory, spectral invariants, quantum Steenrod powers
Mathematical Subject Classification
Primary: 37J11, 53D22, 53D40
Secondary: 57R17, 57S17
References
Publication
Received: 20 February 2021
Revised: 14 September 2021
Accepted: 5 January 2022
Published: 19 September 2023
Proposed: Yakov Eliashberg
Seconded: Anna Wienhard, David Fisher
Authors
Marcelo S Atallah
Department of Mathematics and Statistics
University of Montreal
Centre-Ville Montreal, QC
Canada
Egor Shelukhin
Department of Mathematics and Statistics
University of Montreal
Centre-Ville Montreal, QC
Canada

Open Access made possible by participating institutions via Subscribe to Open.